Utah, 2021Drought in Utah, May 1 to 31, 2021
May 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones
Drought conditions remained unchanged across eastern Utah through the end of May as a result of above normal temperatures and below normal precipitation across the majority of the region throughout the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remained unchanged across eastern Utah through the end of May as a result of above normal temperatures and below normal precipitation across the majority of the region throughout the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 30, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 PM MDT Fri Apr 30 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM MDT Fri Apr 30 2021
Light, mid to upper level clouds are spilling through the ridge of
high pressure this afternoon. Skies remain clear across the region
at the moment, though these clouds will start trickling into the
CWA later this evening and overnight. Otherwise, a warm and calm
afternoon remains in store as well as a moderate night, as lows
will be well over climo thanks to on going warm air advection.
The next system begins to make it's appearance over the Pacific
coast tonight and will start to suppress the ridge of high
pressure, turning winds southwesterly aloft. Throughout the day
Saturday, the trough deepens and tracks inland which will result
in a tightening pressure gradient across the Western Slope. By
afternoon hours, a 25-35 kt 700 mb jet will drape over south-
central Utah and nose into NW Colorado. Due to another day of dry
and unseasonably warm temperatures, the deeply mixed boundary
layer will transport these strong winds down to the surface by
afternoon hours. Very dry conditions and winds exceeding 25 mph
across NW Colorado have warranted the Fire Watch to be upgraded to
a Red Flag Warning for tomorrow afternoon. SW Colorado lies just
outside the nose of increased upper level winds, reducing the
spatial extent of winds reaching critical thresholds. For that
reason, have opted out in including these regions in fire products
for Saturday, though, localized regions will likely see spikes of
critical conditions throughout the afternoon.
Hi-Res guidance has also picked up some isolated storms generating
along and north of the I-70 corridor Saturday afternoon/evening.
However, given the substantially dry environment preceding this
next system, there is minimal chance for precipitation reaching
the ground over lower valleys...Gusty outflow winds and near
record highs will rule. Convective showers may develop across the
central and northern mountains Saturday evening, though, don't
anticipate much to wring out of these cells, either. The better
source of mositure and cold front will be right on our door step,
nudging into NE Utah/NE Colorado Saturday night which will bring a
change in weather as we jump into the long term...
.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Apr 30 2021
The cold front will continue to push across northeast Utah and
northwest Colorado on Sunday morning before stalling near the I-70
corridor Sunday afternoon. So while cool and unsettled conditions
will prevail across the northern tier of the forecast area
throughout the day, areas further south will remain dry and breezy
ahead of the front. As a result, critical fire weather conditions
are likely to redevelop across the Four Corners region on Sunday.
Therefore, a Fire Weather Watch has been issued for Colorado fire
zones 207, 290 and 292 where fuels are considered critical. As far
as precipitation goes, Bufkit soundings show saturated midlevels
across the north with a lessening T/Td spread at the surface by
late Sunday afternoon. As previously mentioned, the mild southwest
flow out ahead of this system will limit snow to the highest
terrain initially with snow levels finally dropping below 10kft
Sunday night. The cold front will continue to drag south on Monday
with 700mb temperatures dropping to 0 to -4 degrees C across the
northern two-thirds of the region. The associated upper level
trough will also progress across the area throughout the day on
Monday and, while the peak lift associated with this system will
remain to our south Sunday night and then to our east Monday,
enough upper level support will be present to fuel widespread
precipitation. The highest totals will be centered along the
Divide with several inches of snow likely above 10kft. However, as
we've seen with the last several events roads will generally
remain wet given the high sun angle. Therefore, significant
impacts are not expected.
Shower coverage will diminish from west to east Monday evening as
the trough lifts east into the Plains. An embedded wave in the
northwest flow aloft will slide overhead for Tuesday, fueling
continued orographic showers along the Divide into Wednesday. High
pressure will rebuild over the region for Thursday and Friday
resulting in a dry end to the work week.
Temperatures on Sunday, while at least 6 to 12 degrees cooler than
Saturday's readings, will still sit above normal for early May.
Values will plunge to well below normal on Monday and Tuesday in
the wake of the trough. However, a warming trend is on track for
mid to late week as the ridge amplifies overhead.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM MDT Fri Apr 30 2021
Almost zero probability of anything other that VFR the next 24
hours across the forecast terminals. Gusty afternoon winds could
bring 25 to 35 mph winds at several sites which will be the
biggest impacts today.
&&
.FIRE WEATHER...
Issued at 245 PM MDT Fri Apr 30 2021
Near record high temperatures on Saturday will generate a deep
mixing layer and bring gusty winds down to the surface in the
afternoon. Northwest Colorado will be most favorable to reach Red
Flag criteria, where RHs will drop to low teens and strong winds
aloft will generate gusts up to 35 mph. Localized areas in
southwest Colorado will likely see spikes of critical conditions
as well. However, these zones fell short of the spatial and
temporal extent of critical conditions necessary to warrant any
fire weather products. Fire weather conditions are to be expected
across eastern Utah, though most recent guidance depicts fuels
above critical, so will continue to leave these areas out as well.
By Sunday, southwest Colorado will become favorable to reach Red
Flag conditions as the next system's front is "held up" along the
complex terrain in northwest Colorado and eastern Utah. The cold
front and precipitation will finally move through the entire
region Sunday night to Monday, suppressing fire weather concerns
through early next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290-292.
Red Flag Warning from noon to 8 PM MDT Saturday for COZ200-202.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 30, 2:44 AM MST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Fri Apr 30 2021
COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Fri Apr 30 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Critical fire weather conditions are possible this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of May as exceptional (D4) conditions persisted across all but the northern part of the zone where extreme (D3) conditions continued.
Drought, La Sal & Abajo Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the end of May with exceptional (D4) conditions across all but the southern part of the zone where extreme (D3) conditions persisted.
Drought, Canyonlands / Natural Bridges
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the end of May with exceptional (D4) conditions across the northern and southern portions of the zone and extreme (D3) conditions across the central portion of the zone.
Drought, Grand Flat and Arches
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of May with extreme (D3) conditions persisting across the entirety of the zone.
Drought, Tavaputs Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of May with extreme (D3) conditions persisting across the entirety of the zone.
Drought, Eastern Uinta Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of May with exceptional (D4) conditions across all but the far southern portion of the zone where the extreme (D3) category continued.
Drought, Eastern Uinta Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of May with exceptional (D4) conditions across the southern portion of the zone, the extreme (D3) category across the central areas, and the severe (D2) drought across the far northwest portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955685, 955686, 955687, 955688, 955689, 955690, 955691.